Solution of the Haldane equation for substrate inhibition enzyme kinetics using the decomposition method. (English) Zbl 1112.65076

Summary: The Haldane equation has been widely used to describe substrate inhibition kinetics and biodegradation of inhibitory substrates. However, the differential form of the Haldane equation does not have an explicit closed form solution. In this study, we present an explicit solution to the Haldane equation as a recursive series using the decomposition method. We have divided the time interval into several subintervals and have used the first few terms of the series over these subintervals. These low-order solutions provided accurate solutions of the substrate concentration in the Haldane equation. Accuracies on the order of \(10^{-4}\) were reached when only three terms were used in the series solution and the subinterval was 1% of the total time interval. This is adequate for most practical applications as most experimental measurements of substrate concentrations are seldom characterized by accuracies greater than \(10^{-3}\). Also, results of any desired accuracy can be obtained by decreasing the subinterval size or increasing the number of terms in the solution. The algebraic nature of this solution and its accuracy make the decomposition method an attractive alternative to numerical approaches such as differential equation evaluation and root-solving techniques currently used to compute substrate concentration in the Haldane equation.


65L99 Numerical methods for ordinary differential equations
34A45 Theoretical approximation of solutions to ordinary differential equations
92B05 General biology and biomathematics
Full Text: DOI


[1] Adomian, G., Solving Frontier Problems in Physics: The Decomposition Method (1994), Kluwer Academic: Kluwer Academic Oxford · Zbl 0802.65122
[2] Adomian, G.; Saarafyan, D., Numerical solution of differential equations in the deterministic limit of stochastic theory, Appl. Math. Comput., 8, 111-119 (1981) · Zbl 0466.65046
[3] Adomian, G.; Rich, R., Non-linear stochastic differential delay equations, J. Math. Anal. App., 91, 1 (1983)
[4] Adomian, G., A review of the decomposition method in applied mathematics, J. Math. Anal. App., 135, 501-544 (1988) · Zbl 0671.34053
[5] Venkatarangan, S. N.; Rajalakshmi, K., A modification of Adomian’s solution for nonlinear oscillatory systems, Computers Math. Applic., 29, 6, 67-73 (1995) · Zbl 0818.34006
[6] Venkatarangan, S. N.; Rajalakshmi, K., Modification of Adomian’s decomposition method to solve equations containing radicals, Computers Math. Applic., 29, 6, 75-80 (1995) · Zbl 0818.34007
[7] Cherruault, Y., Convergence of Adomian’s method, Kybernetes, 9, 2, 31-38 (1988) · Zbl 0697.65051
[8] Babolian, E.; Biazar, J., On the order of convergence of Adomian method, Appl. Math. Comput., 130, 383-387 (2002) · Zbl 1044.65043
[9] Cornish-Bowden, A., Fundamentals of Enzyme Kinetics (1995), Portland Press: Portland Press Dordrecht
[10] Haldane, J. B.S., Enzymes (1930), Longmans Green: Longmans Green London
[11] Grady, C. P.L.; Daigger, G. T.; Lim, H. C., Biological Wastewater Treatment (1999), Marcel Dekker: Marcel Dekker London
[12] Ellis, T. G.; Barbeau, D. S.; Smets, B. F.; Grady, C. P.L., Respirometric techniques for determination of extant kinetic parameters describing biodegradation, Wat. Env. Res., 68, 917-926 (1996)
[13] Robinson, J. A., Determining microbial kinetic parameters using nonlinear regression analysis. Advantages and limitations in microbial ecology, Adv. Microb. Ecol., 8, 61-114 (1985)
[14] Goudar, C. T.; Ganji, S. H.; Pujar, B. G.; Strevett, K. A., Substrate inhibition kinetics of phenol bidegradation, Wat. Env. Res. (1999)
[15] Press, W. H.; Teukolsky, S. A.; Vettering, W. T.; Flannery, B. B., Numerical Recipes in FORTRAN: The Art of Scientific Computing (1992), Cambridge University Press: Cambridge University Press New York NY · Zbl 0778.65002
[16] Marquardt, D. W., An algorithm for least squares estimation of nonlinear parameters, J. Soc. Ind. Appl. Math., 11, 431-441 (1963) · Zbl 0112.10505
[17] Duggleby, R. G., Analysis of enzyme progress curves by non-linear regression, Methods Enzymol., 249, 61-90 (1995)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.